Optimal response to epidemics and cyber attacks in networks

Noam Goldberg, Sven Leyffer, Ilya Safro

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


This article introduces novel formulations for optimally responding to epidemics and cyber attacks in networks. In our models, at a given time period, network nodes (e.g., users or computing resources) are associated with probabilities of being infected, and each network edge is associated with some probability of propagating the infection. A decision maker would like to maximize the network's utility; keeping as many nodes open as possible, while satisfying given bounds on the probabilities of nodes being infected in the next time period. The model's relation to previous deterministic optimization models and to both probabilistic and deterministic asymptotic models is explored. Initially, maintaining the stochastic independence assumption of previous work, we formulate a nonlinear integer program with high-order multilinear terms. We then propose a quadratic formulation that provides a lower bound and feasible solution to the original problem. Further motivation for the quadratic model is given by showing that it alleviates the assumption of stochastic independence. The quadratic formulation is then linearized in order to be solved by standard integer programming solvers. We develop valid inequalities for the resulting formulations.

Original languageEnglish
Pages (from-to)145-158
Number of pages14
Issue number2
StatePublished - 1 Sep 2015

Bibliographical note

Publisher Copyright:
© 2015 Wiley Periodicals, Inc.NETWORKS, Vol. 66(2), 145-158 2015 © 2015 Wiley Periodicals, Inc.


  • cutting planes
  • cybersecurity
  • epidemiology
  • network optimization
  • nonlinear integer programming
  • probability bounds


Dive into the research topics of 'Optimal response to epidemics and cyber attacks in networks'. Together they form a unique fingerprint.

Cite this